Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 4, NWS Lubbock, TX

May 12, 2005Floyd County, Texas

NWS Lubbock, TX issued this tornado warning at May 12, 2005, 2:18 PM CDT for Floyd County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 2:18 PM CDT (19:18 UTC)
Expired
May 12, 2005, 3:00 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Floyd County, TX

The radar

The Lubbock radar (KLBB), 76 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 11:30 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 121919
TORLUB
TXC153-122000-
/O.NEW.KLUB.TO.W.0004.050512T1918Z-050512T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
218 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  FLOYD COUNTY IN NORTHWEST TEXAS

* UNTIL 300 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 9 MILES WEST OF AIKEN...OR
  ABOUT 1 MILE EAST OF PLAINVIEW...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE AIKEN AND SOUTH
  PLAINS.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION TO THE THREAT OF A TORNADO...VERY LARGE HAIL UP TO THE 
SIZE OF BASEBALLS IS LIKELY. GO TO A SAFE PLACE NOW

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3429 10130 3427 10130 3423 10127 3419 10127
      3418 10134 3412 10154 3412 10154 3431 10154
      3430 10131

$$
2 follow-up statements
000 
WWUS54 KLUB 121936
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
234 PM CDT THU MAY 12 2005

TXC153-122000-
/O.CON.KLUB.TO.W.0004.000000T0000Z-050512T2000Z/
FLOYD TX-
234 PM CDT THU MAY 12 2005

...A TORNADO WARNING CONTINUES UNTIL 300 PM CDT FOR FLOYD COUNTY...

A TORNADO WAS SIGHTED 3 MILES SOUTH OF THE PLAINVIEW AIRPORT AT 225 
PM FUNNEL CLOUDS CONTINUE TO BE REPORTED WITH THIS STORM. 

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE 
MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR AIKEN...OR 9 
MILES EAST OF PLAINVIEW...MOVING EAST AT 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SOUTH PLAINS.

TAKE COVER IN A STURDY BUILDING NOW. MOBILE HOMES AND VEHICLES ARE 
NOT SAFE.

LAT...LON 3429 10130 3427 10130 3423 10127 3419 10127       3418 
10134 3412 10154 3412 10154 3431 10154
      3430 10131

$$
000 
WWUS54 KLUB 121953
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
249 PM CDT THU MAY 12 2005

TXC153-122000-
/O.CON.KLUB.TO.W.0004.000000T0000Z-050512T2000Z/
FLOYD TX-
249 PM CDT THU MAY 12 2005

...A TORNADO WARNING CONTINUES UNTIL 300 PM CDT FOR FLOYD COUNTY...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
MOST DANGEROUS PART OF THIS STORM WAS LOCATED OVER FLOYD COUNTY...OR
13 MILES EAST OF PLAINVIEW...MOVING NORTHEAST AT 15 MPH.

THE STORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF THE NORTHWEST 
PART OF THE COUNTY.

THE STORM HAS WEAKENED SLIGHTLY...BUT A TORNADO COULD STILL FORM AT 
ANY TIME. 

IN ADDITION...LARGE HAIL UP TO THE SIZE OF GOLFBALLS ARE POSSIBLE 
WITH THIS STORM.

TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE 
SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER,PLEASE CALL THE NATIONAL WEATHER SERVICE AT
8 0 6 7 4 5 1 2 9 0.

LAT...LON 3430 10156 3431 10132 3424 10132 3416 10156

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 12, 11:55 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 12, 11:55 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT THU MAY 12 2005

.UPDATE...
WILL UPDATE ZFP TO INCLUDE WATCH. BOUNDARY IS LOCATED VIA
OBSERVATIONS...RADAR AND SATELLITE IMAGERY ALONG A TULIA TO AMHERST
TO MORTON AND THEN INTO LEA COUNTY NEW MEXICO. THIS BOUNDARY IS
SLOWING DOWN WITH ONLY WEAK PRESSURE RISES INDICATED ATTM. RUC IS
FORECASTING THE DRYLINE TO MOVE A LITTLE EAST INTO THE SOUTHWESTERN
SOUTH PLAINS. THE INTERSECTION OF DRYLINE AND THIS SHALLOW BOUNDARY
MAY BE FOCUS FOR DEVELOPMENT NEXT SEVERAL HOURS. CAPE IS VERY
HIGH...2700 J/KG ACCORDING TO LOCAL LAPS. ALSO CONVECTIVE INHIBITION
LOOKS TO MINIMAL. UPDATED EARLIER TO INCREASE POPS AND MENTION
SEVERE IN GRIDS.

ALSO..BOTH GFS AND NAM ARE DEVELOPING A MESOSCALE CONVECTIVE SYSTEM
TOWARD CHILDRESS AND THE RED RIVER TONIGHT AS LOW LEVEL JET IMPINGES
ON DIFFUSE 850 MB FRONT...AS IMPRESSIVE MOISTURE SUPPLY RIDES OVER
THIS FRONTAL ZONE. SYSTEM IF IT DEVELOPS WOULD LIKELY PROPAGATE E/SE
WITH HEAVY RAIN POTENTIAL.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

06/JAMES
Hazardous weather outlook, May 12, 11:30 AM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU MAY 12 2005

TXZ021>044-131630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...NORTHERN SOUTH PLAINS...AND ROLLING PLAINS
TODAY AND TONIGHT. THIS AREA IS GENERALLY NORTH OF A LINE FROM
MORTON...TO FLOYDADA...TO PADUCAH. THE REMAINDER OF THE SOUTH PLAINS
AND ROLLING PLAINS ARE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

A COLD FRONT IS LOCATED ACROSS THE TEXAS PANHANDLE AND NORTHERN
SOUTH PLAINS TODAY. THE FRONT IS FORECAST TO BE STATIONARY OR MOVE
SLOWLY SOUTH THROUGH THE DAY. THIS FRONT WILL PROVIDE THE LIFT
NECESSARY FOR THUNDERSTORM FORMATION. SOUTH OF THE FRONT...
THUNDERSTORM DEVELOPMENT WILL BE MORE DEPENDANT ON SURFACE HEATING.
CLOUD COVER IS EXPECTED TO SLOWLY ERODE DURING THE DAY LEADING TO
SUFFICIENT SURFACE-BASED INSTABILITY FOR SCATTERED THUNDERSTORM
DEVELOPMENT IN THIS AREA. MODERATE SHEAR AND INSTABILITY WILL ALLOW
FOR LARGE HAIL AND DAMAGING WIND GUSTS AS THE PRIMARY THREAT.
HOWEVER...ENHANCED SHEAR ALONG THE COLD FRONT WILL LEAD TO A THREAT
OF AN ISOLATED TORNADO IN THE MODERATE RISK AREA.

TONIGHT...A CONVECTIVE COMPLEX MAY FORM OVER THE NORTHERN AND
CENTRAL ROLLING PLAINS. THE MAIN THREATS FROM THIS COMPLEX WILL BE
HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION MAY OCCUR AGAIN ON FRIDAY. THE EXTENT OF THE
THREAT AREA WILL BE HIGHLY DEPENDANT ON THE EVOLUTION OF THE
CONVECTION AND COLD FRONT ACROSS THE REGION TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, May 12, 11:37 AM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT THU MAY 12 2005

TXZ021>025-027>031-033>036-039>041-130000-
BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-HALE-HALL-HOCKLEY-LAMB-
LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-YOAKUM-
1137 AM CDT THU MAY 12 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 257 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...BAILEY...LAMB...HALE...
FLOYD...MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM...
TERRY AND LYNN.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.
Local storm report, May 12, 2:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
206 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             8 E HALFWAY             34.19N 101.81W
05/12/2005  3.00 INCH        HALE               TX   TRAINED SPOTTER

            2 TO 3 INCH HAIL ALMOST COVERING THE GROUND

0155 PM     HAIL             PLAINVIEW               34.19N 101.72W
05/12/2005  1.00 INCH        HALE               TX   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED ON NORTHWEST SIDE OF
            CITY.

&&

JAMES

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:28 PM CDTSevere Thunderstorm WarningLUBHale62 min
May 12, 1:55 PM CDTTornado WarningLUBHale35 min
May 12, 2:22 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher53 min
May 12, 2:30 PM CDTTornado WarningLUBHale15 min
May 12, 3:01 PM CDTSevere Thunderstorm WarningLUBFloyd29 min
May 12, 3:15 PM CDTSevere Thunderstorm WarningLUBBriscoe60 min
May 12, 3:50 PM CDTSevere Thunderstorm WarningLUBLamb40 min
May 12, 4:01 PM CDTSevere Thunderstorm WarningLUBHale59 min
May 12, 4:07 PM CDTSevere Thunderstorm WarningLUBFloyd38 min
May 12, 4:13 PM CDTTornado WarningLUBBriscoe, Floyd47 min
May 12, 4:30 PM CDTTornado WarningLUBHale45 min
May 12, 4:33 PM CDTTornado WarningLUBLamb27 min
May 12, 4:35 PM CDTSevere Thunderstorm WarningLUBSwisher55 min
May 12, 4:57 PM CDTSevere Thunderstorm WarningLUBBriscoe63 min
May 12, 5:05 PM CDTFlash Flood WarningLUBBriscoe115 min
May 12, 5:05 PM CDTSevere Thunderstorm WarningLUBCastro55 min
May 12, 5:15 PM CDTTornado WarningLUBHale30 min
May 12, 5:22 PM CDTFlash Flood WarningLUBSwisher113 min
May 12, 5:25 PM CDTSevere Thunderstorm WarningLUBLynn50 min
May 12, 5:31 PM CDTSevere Thunderstorm WarningLUBSwisher44 min
May 12, 5:44 PM CDTTornado WarningLUBFloyd31 min
May 12, 5:59 PM CDTSevere Thunderstorm WarningLUBBriscoe61 min
May 12, 6:02 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock58 min
May 12, 6:13 PM CDTSevere Thunderstorm WarningLUBLynn47 min
May 12, 6:14 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale61 min
May 12, 6:19 PM CDTTornado WarningLUBFloyd26 min
May 12, 6:31 PM CDTSevere Thunderstorm WarningLUBHall44 min
May 12, 6:38 PM CDTTornado WarningLUBBriscoe52 min
May 12, 6:43 PM CDTTornado WarningLUBFloyd32 min
May 12, 6:57 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock, Lynn63 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.